ArticleWorld journal of gastroenterology2012
Drug-induced liver injury in hospitalized patients with notably elevated alanine aminotransferase.
Article in World journal of gastroenterology, 2012. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 13 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
13 citing papers in PubMed, 1 synthesis or guideline pooled it, 44 citations in OpenAlex.
- Choledocholithiasis Can Present with Marked Transaminases Elevation: Systematic Review and Meta-Analysis.Digestive diseases and sciences · 2023Pooled it
- Insights into medication-induced liver injury: Understanding and management strategies.Toxicology reports · 2025Review
- Review
- Enzymatic characterization of D-lactate dehydrogenase and application in alanine aminotransferase activity assay kit.Bioengineered · 2021Article
- Epidemiology and outcomes of marked elevations of alanine aminotransferase >1000 IU/L in an Australian cohort.JGH open : an open access journal of gastroenterology and hepatology · 2020Article
- Drug Induced Liver Injury in Geriatric Patients Detected by a Two-Hospital Prospective Pharmacovigilance Program: A Comprehensive Analysis Using the Roussel Uclaf Causality Assessment Method.Frontiers in pharmacology · 2020Article
- Irreversible electroporation of malignant liver tumors: Effect on laboratory values.Oncology letters · 2018Article
- Correlations between mitochondrial DNA haplogroup D5 and chronic hepatitis B virus infection in Yunnan, China.Scientific reports · 2018Article
- Clinical Features of Drug-induced Liver Injury According to Etiology.Journal of Korean medical science · 2015Article
- Blood alanine aminotransferase levels >1,000 IU/l - causes and outcomes.Clinical medicine (London, England) · 2015Observational
- Is aspartate aminotransferase-to-platelet ratio index a biomarker in the evaluation of advanced fibrosis in non-alcoholic fatty liver disease?Gastroenterology report · 2014Article
- MicroRNAs in Drug-induced Liver Injury.Journal of clinical and translational hepatology · 2014Review
- Cholestatic hepatitis with small duct injury associated with celecoxib.Case reports in medicine · 2013Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
aimTo identify the proportion, causes and the nature of drug-induced liver injury (DILI) in patients with notably elevated alanine aminotransferase (ALT).
methodsAll the inpatients with ALT levels above 10 times upper limit of normal range (ULN) were retrospectively identified from a computerized clinical laboratory database at our hospital covering a 12-mo period. Relevant clinical information was obtained from medical records. Alternative causes of ALT elevations were examined for each patient, including biliary abnormality, viral hepatitis, hemodynamic injury, malignancy, DILI or undetermined and other causes. All suspected DILI cases were causality assessed using the Council for International Organizations of Medical Sciences scale, and only the cases classified as highly probable, probable, or possible were diagnosed as DILI. Comments related to the diagnosis of DILI in the medical record and in the discharge letter for each case were also examined to evaluate DILI detection by the treating doctors.
resultsA total of 129 cases with ALT > 10 ULN were identified. Hemodynamic injury (n = 46, 35.7%), DILI (n = 25, 19.4%) and malignancy (n = 21, 16.3%) were the top three causes of liver injury. Peak ALT values were lower in DILI patients than in patients with hemodynamic injury (14.5 ± 5.6 ULN vs 32.5 ± 30.7 ULN, P = 0.001). Among DILI patients, one (4%) case was classified as definite, 19 (76%) cases were classified as probable and 5 (20%) as possible according to the CIOMS scale. A hepatocellular pattern was observed in 23 (92%) cases and mixed in 2 (8%). The extent of severity of liver injury was mild in 21 (84%) patients and moderate in 4 (16%). Before discharge, 10 (40%) patients were recovered and the other 15 (60%) were improved. The improved patients tended to have a higher peak ALT (808 ± 348 U/L vs 623 ± 118 U/L, P = 0.016) and shorter treatment duration before discharge (8 ± 6 d vs 28 ± 12 d, P = 0.008) compared with the recovered patients. Twenty-two drugs and 6 herbs were found associated with DILI. Antibacterials were the most common agents causing DILI in 8 (32%) cases, followed by glucocorticoids in 6 (24%) cases. Twenty-four (96%) cases received treatment of DILI with at least one adjunctive drug. Agents for treatment of DILI included anti-inflammatory drugs (e.g., glycyrrhizinate), antioxidants (e.g., glutathione, ademetionine 1,4-butanedisulfonate and tiopronin), polyene phosphatidyl choline and herbal extracts (e.g., protoporphyrin disodium and silymarin). Diagnosis of DILI was not mentioned in the discharge letter in 60% of the cases. Relative to prevalent cases and cases from wards of internal medicine, incident cases and cases from surgical wards had a higher risk of missed diagnosis in discharge letter [odds ratio (OR) 32.7, 95%CI (2.8-374.1), and OR 58.5, 95%CI (4.6-746.6), respectively].
conclusionDILI is mostly caused by use of antibacterials and glucocorticoids, and constitutes about one fifth of hospitalized patients with ALT > 10 ULN. DILI is underdiagnosed frequently.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.